Florida, 2015

Damaging Winds in Florida, July 4, 2015

July 4, 2015 · NWS JAX · 5 events in 3 counties and zones

Sea breezes pushed inland through the day over a moist and unstable airmass. During the afternoon and evening short wave trough energy passed over the area from the WSW.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breezes pushed inland through the day over a moist and unstable airmass. During the afternoon and evening short wave trough energy passed over the area from the WSW. Strong to severe storms developed which produced gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 8:03 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 8:03 AM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
903 AM EDT SAT JUL 4 2015

.UPDATE...CONVECTION GETTING AN EARLY START ALONG THE NE GULF
COAST THIS MORNING DUE TO MOIST AND UNSTABLE AIR INTERACTING
WITH AN UPPER DEFORMATION ZONE. MSAS ANALYSIS INDICATING LOW
LEVEL RIDGE AXIS ACROSS THE FORECAST AREA. WILL HAVE SCATTERED
STORMS DEVELOP WITH THE GULF COAST SEABREEZE BY MID DAY AND
PUSHING INLAND ACROSS NE FL DURING THE AFTERNOON. SOME STORMS MAY
BE STRONG ESP JUST WEST OF I-95 WHERE SEABREEZES AND OTHER
OUTFLOWS MERGE. SMALL SUBSIDENCE AREA ACROSS SE GA WILL TEND TO
INHIBIT CONVECTION THERE INITIALLY...BUT EXPECTING SCATTERED
STORMS THERE BY LATE AFTERNOON AS THE SUBSIDENCE WANES. TEMPS/POPS
ON TRACK.

&&

.AVIATION...WILL CONTINUE WITH TEMPO GROUPS FOR TS AT GNV BETWEEN
17Z- 19Z AND VQQ BETWEEN 19Z-21Z WHERE BEST CHANCE OF STORMS WILL
BE AS THE SEABREEZES PUSH INLAND. WILL CONTINUE WITH VCTS AT OTHER
TERMINALS BETWEEN 19Z-00Z BUT AMENDMENTS FOR TS MAY BE NEEDED.

&&

.MARINE...NO HEADLINES. WINDS BECOMING SOUTH 10 TO 15 KNOTS THIS
AFTERNOON (SSE ALONG THE IMMEDIATE COAST WITH THE SEABREEZE).
SEAS 2 TO 4 FEET.

RIP CURRENTS: MODERATE RISK ALONG THE NE FL COAST DUE TO AN
EASTERLY GROUNDSWELL AND DEVELOPING ONSHORE FLOW WITH THE
SEABREEZE THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  94  72  92  71 /  30  40  60  40
SSI  90  76  85  76 /  20  40  50  50
JAX  93  74  90  72 /  40  30  60  50
SGJ  90  74  86  75 /  40  30  50  40
GNV  93  71  91  72 /  60  30  60  30
OCF  93  73  91  72 /  60  20  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/ZA
Hazardous weather outlook, Jul 4, 3:56 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 AM EDT SAT JUL 4 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-050930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
456 AM EDT SAT JUL 4 2015

...SCATTERED STORMS THIS AFTERNOON AND EVENING...
...MODERATE RISK FOR RIP CURRENTS NORTHEAST FLORIDA BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING
WITH SLIGHTLY HIGHER COVERAGE OF STORMS POSSIBLE ACROSS MARION...
PUTNAM...CLAY AND BRADFORD COUNTIES. LOCALLY GUSTY WINDS OF 40 TO
60 MPH AND FREQUENT LIGHTNING ARE THE MAIN HAZARDS WITH STRONGER
STORMS. STORMS WILL DECREASE IN COVERAGE BY LATE EVENING. STORM
CELL MOTION WILL BE NORTHEAST AT 15 MPH.

THERE IS A MODERATE RISK FOR RIP CURRENTS FOR NORTHEAST FLORIDA
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FOR SUNDAY THROUGH
MID WEEK MAINLY IN THE AFTERNOON AND EVENING HOURS. THE BEST CHANCES
WILL BE MAINLY OVER INLAND AREAS. A FEW STRONG TO BRIEFLY SEVERE
THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY AND CAPABLE OF PRODUCING
STRONG GUSTY WINDS UP TO 60 MPH...FREQUENT LIGHTNING STRIKES...AND
HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 4, 10:50 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1150 AM EDT SAT JUL 4 2015

FLZ036-041630-
ALACHUA FL-
1150 AM EDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALACHUA COUNTY UNTIL
1230 PM EDT...

AT 1150 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER EAST BRONSON...OR OVER BRONSON...MOVING NORTHEAST AT 20 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...ARCHER...UNIVERSITY OF FLORIDA AND MICANOPY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2948 8255 2954 8256 2954 8264 2973 8243
      2952 8223 2948 8229
TIME...MOT...LOC 1550Z 229DEG 15KT 2944 8259

PETERSON
Special weather statement, Jul 4, 11:41 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1241 PM EDT SAT JUL 4 2015

FLZ031-036-041730-
ALACHUA FL-BRADFORD FL-
1241 PM EDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRADFORD AND CENTRAL
ALACHUA COUNTIES UNTIL 130 PM EDT...

AT 1240 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER UNIVERSITY OF FLORIDA...OR NEAR GAINESVILLE...MOVING NORTH AT 20
MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...ALACHUA...GAINESVILLE AIRPORT...UNIVERSITY OF
FLORIDA...NEWNANS LAKE...ROCHELLE...NEWBERRY...WALDO...MICANOPY...
HAMPTON...LA CROSSE AND BROOKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2961 8263 2994 8248 2993 8247 2993 8245
      2992 8242 2993 8241 2992 8239 2993 8236
      2994 8235 2989 8210 2949 8225
TIME...MOT...LOC 1640Z 191DEG 17KT 2961 8234

PETERSON
Special weather statement, Jul 4, 11:47 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1247 PM EDT SAT JUL 4 2015

FLZ031-032-036-037-041730-
ALACHUA FL-BRADFORD FL-CLAY FL-PUTNAM FL-
1247 PM EDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM...BRADFORD...
ALACHUA AND SOUTHWESTERN CLAY COUNTIES UNTIL 130 PM EDT...

AT 1246 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GAINESVILLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...STARKE...INTERLACHEN...KEYSTONE HEIGHTS...MELROSE...
ALACHUA...HIGH SPRINGS...HAWTHORNE...ARCHER...MELROSE LANDING...LAKE
GENEVA...KINGSLEY...CROSS CREEK...UNIVERSITY OF FLORIDA...CAMP
BLANDING...ORANGE HEIGHTS...NEW RIVER...GAINESVILLE AIRPORT...SAMPSON
AND NEWNANS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2949 8222 2948 8248 2979 8265 3007 8203
      2986 8191 2951 8191 2951 8194 2950 8197
      2950 8200 2947 8220
TIME...MOT...LOC 1646Z 238DEG 20KT 2967 8237

ALLEN
Special weather statement, Jul 4, 12:31 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
131 PM EDT SAT JUL 4 2015

FLZ031-032-041815-
BRADFORD FL-CLAY FL-
131 PM EDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRADFORD AND CLAY
COUNTIES UNTIL 215 PM EDT...

AT 130 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KINGSLEY...OR NEAR STARKE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ORANGE PARK...STARKE...KEYSTONE HEIGHTS...MIDDLEBURG...KINGSLEY...
OAKLEAF PLANTATION...CAMP BLANDING...DOCTORS INLET...FLEMING
ISLAND...SAMPSON...LAKESIDE...BELLAIR-MEADOWBROOK TERRACE...PENNEY
FARMS...LAWTEY...HAMPTON AND ASBURY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2995 8180 2978 8199 2978 8208 2981 8212
      2983 8214 2984 8217 2989 8224 3019 8197
      3019 8175 3013 8168 3009 8168
TIME...MOT...LOC 1730Z 219DEG 24KT 2998 8202

ALLEN

The radar

The Jacksonville radar (KJAX), 52 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 4, 12:55 PM EST
Where
Clay County, 1.2 mi W of Mill Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.050, -81.900

Trees and power lines were blown down. Power outages resulted. The time of the event was based on radar.

Thunderstorm Wind, Bradford

When
July 4, 1:48 PM EST
Where
Bradford County, 2.74 mi SE of Lawtey
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.020, -82.050

Numerous power lines were damaged near County Road 225 and County Road 229. The cost of damage was unknown, but estimated for the event to be included in Storm Data.

Thunderstorm Wind, Bradford

When
July 4, 1:48 PM EST
Where
Bradford County, 0.91 mi SE of Lawtey
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.040, -82.070

Power lines were blown down at County Road 220 and Highway 301. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Marion

When
July 4, 3:24 PM EST
Where
Marion County, 2.41 mi E of Silver Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.220, -82.010

Trees were blown down on NW Highway 315.

Thunderstorm Wind, Marion

When
July 4, 3:35 PM EST
Where
Marion County, 0.6 mi E of Silver Spgs Airpark
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.220, -82.060

Numerous trees were blown down near Silver Spring Shores.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593020, 593039, 593042, 593044, 593046.